[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Treating Highs

--On Monday, March 19, 2001 11:53 AM -0700 Carl Findeiss 
<email @ redacted> wrote:r
> Started a new site, all ok. Went shopping, tried on some pants - dropped
> the
> pump and broke the end of the catrage and tubing - kept the site, but
> changed out the insulin and new tubing.
> Last night - ok before bed - normal eve meal - woke up this morning
> with over 250 - and had been sweating all night. Took a correction
> bolus,

Just my personal opinons here... (Type 1 27 years, pumper 6 years)

1) I've never broken a cartridge - sounds like it was a pretty hard fall. 
It could be possible that you during that fall, the infusion set got pulled 
on and may have gotten partially dislodged.

2) I generally go ahead and change out an infusion site after even one 
bolus doesn't seem to 'work'.  I hate when it's soon after I've put it in, 
but I'd rather not have any doubts about whether the insulin is going in. 
Another test when a pump bolus doesn't work and it's inconvenient to change 
the needle right then  is to give a bolus by injection (using a regular 
syringe) and see if that works better.

3) With an insulin pump it is a lot easier to get ketones because you don't 
have any coverage from long-acting insulin. So if your infusion set is 
somehow dislodged and you aren't getting insulin, you can get ketones after 
only a few hours. I have gotten DKA maybe 3 times while on the pump when my 
tubing got disconnected from the needle accidentally and in all three cases 
I went to bed with normal bg and woke up DKA. It is always surprising to me 
because the ketones come up so much faster than when you're on more 
traditional injection therapy, when it seemed like it would take days of 
high bg to get DKA.

4)  one other thought I had - you said you were sweating all night...any 
possibility you were hypo during the night and this is a rebound high? For 
me rebound highs sometimes are hard to bring down.  If I have trouble 
sleeping at night I usually get up and check my bg. For me the main sign of 
a nighttime hypo is just inability to sleep/restless sleep. But for some 
people sweating is a sign of hypos.

5)  An aside, not addressing your more urgent problem:
I really dislike putting new needles in, and have a bad habit of trying to 
leave them in as long as possible. Even when it gets itchy I try to ignore 
it and convince myself it is okay. But in my experience, once it gets 
itchy, it really should be changed, and I feel much better comfort-wise if 
I go ahead and change it immediately.  I always kickc myself and say "why 
didn't i just go ahead and change that immediately?!"
Good luck.
- Betsy

email @ redacted
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml